Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 294, NWS North Platte, NE

September 30, 2019Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 30, 2019, 11:03 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2019, 11:03 PM CDT (04:03 UTC)
Expired
Sep 30, 2019, 11:30 PM CDT
In force
27 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 11:10 PM CDTHAIL 1.75Spencer, NEREPORT RELAYED THROUGH DISPATCH. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS53 KLBF 010403
SVRLBF
NEC015-089-010430-
/O.NEW.KLBF.SV.W.0294.191001T0403Z-191001T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1103 PM CDT Mon Sep 30 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Holt County in north central Nebraska...
  Eastern Boyd County in north central Nebraska...

* Until 1130 PM CDT.

* At 1103 PM CDT, a severe thunderstorm was located near Spencer,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Spencer, Butte, Lynch, Gross, Bristow, Anoka, Spencer Dam, Midway,
  Parshall Bridge State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 200 and 223.
 Highway 12 between mile markers 108 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 9848 4293 9844 4292 9839 4267 9862
      4277 9891 4300 9881 4300 9850
TIME...MOT...LOC 0403Z 208DEG 51KT 4281 9874 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
932 
WWUS53 KLBF 010414
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1114 PM CDT Mon Sep 30 2019

NEC089-010423-
/O.CAN.KLBF.SV.W.0294.000000T0000Z-191001T0430Z/
Holt NE-
1114 PM CDT Mon Sep 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HOLT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4296 9848 4293 9844 4292 9839 4278 9852
      4286 9887 4300 9881 4300 9850
TIME...MOT...LOC 0413Z 208DEG 51KT 4294 9864 

$$

NEC015-010430-
/O.CON.KLBF.SV.W.0294.000000T0000Z-191001T0430Z/
Boyd NE-
1114 PM CDT Mon Sep 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN BOYD COUNTY...

At 1113 PM CDT, a severe thunderstorm was located near Gross, or near
Spencer, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Spencer, Butte, Lynch, Gross, Bristow and Anoka. 

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 108 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 9848 4293 9844 4292 9839 4278 9852
      4286 9887 4300 9881 4300 9850
TIME...MOT...LOC 0413Z 208DEG 51KT 4294 9864 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
405 
WWUS53 KLBF 010424
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1124 PM CDT Mon Sep 30 2019

NEC015-010434-
/O.EXP.KLBF.SV.W.0294.000000T0000Z-191001T0430Z/
Boyd NE-
1124 PM CDT Mon Sep 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOYD COUNTY WILL
EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4296 9848 4293 9844 4292 9839 4278 9852
      4286 9887 4300 9881 4300 9850
TIME...MOT...LOC 0424Z 208DEG 51KT 4307 9854 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 7:10 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 30, 7:10 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
710 PM CDT Mon Sep 30 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 237 PM CDT Mon Sep 30 2019

The surface cold will be positioned just southeast of the
forecast area by 00Z this evening. Modest instability will be n
place near and just north of the front with sufficient 0-3km shear
of 45-50kts. Deep layer forcing will increase quickly in the
evening as a low level jet develops and increases convergence
along north of the front.

Scattered thunderstorms should develop quickly, within an
environment marginally supportive for isolated strong to severe
storms. The area of concern will be south of an Imperial through
North Platte to Ewing line. Isolated damaging wind gusts and some
hail possible. Storms look to transition to elevated showers and
thunderstorms with a modest mid level lapse rates near 7 C/km.
POPs increase into the likely category most areas by late evening
and remain so overnight.

Additional concerns regard the potential for heavy rain with
storms lifting northeast away from the boundary. Though the
heaviest rainfall looks to fall south and east of the local CWA,
training storms are possible with total rain amounts of up to
1.0" possible tonight through Tuesday. Heaviest rainfall amounts
across the southeast were lowered from the previous forecast.

Lows tonight will generally range from near 40 northwest Sandhills
to near 50 far southeast.

Highs Tuesday will be much below normal for early October from
about 25 degrees below normal northwest (mid to upper 40s) to 15
degrees below normal south (mid 50s).

On Tuesday, an upper trough positioned across the Intermountain
West in tandem with an upper ridge over the Southeast U.S., will
provide southwesterly flow aloft and persistent isentropic
upglide. Skies will remain overcast Tuesday, with categorical POPs
in central Nebraska during the morning and likely POPs over much
of the remaining area. Additional rainfall amounts could reach a
quarter to half inch across southeastern areas.

Shower chances increase to likely again Tuesday night as the
base of the upper trough swings through Wyoming and western
Colorado. Even with the colder air, wet bulb temperature remain
above 35 degrees in Sheridan and nw Cherry County. Thus, expecting
all precipitation to fall as rain with no travel impacts aside
from wet surfaces. Lows will range from the mid to upper 30s in
the northwest to mid 40s southeast. No potential for frost during
this time given moist low levels and overcast skies.

.LONG TERM...(Wednesday through Monday)
Issued at 237 PM CDT Mon Sep 30 2019

A good chance for morning showers Wednesday morning, ending in the
afternoon. Mainly cloudy skies, to see some return sunshine
southwestern areas in the afternoon. High again much below normal
from near 50 northeast to near 60 far southwest.

Clear skies and surface high pressure near 1028mb will settle over
western Nebraska Wednesday night. Overnight lows upper 20s to
lower 30s west of Valentine through Ogallala to mid 30s further
east. It looks probable for the first frost/freeze for the growing
season, at least across our west.

Dry conditions Thursday and Friday, as upper ridging crosses the
region. Highs return to the upper 50s to mid 60s Thursday and the
60s to near 70 Friday. A chance for showers Friday night into
Saturday as an upper trough crosses the Northern Plains.
Temperature remain slightly below normal in the low to mid 60s
Saturday through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 659 PM CDT Mon Sep 30 2019

Isolated to scattered thunderstorms are possible this evening then
rain showers are possible through the day. IFR conditions are
expected after midnight. Winds will increase overnight and remain
breezy during the day across southwest Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
Hazardous weather outlook, Sep 30, 2:53 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
253 PM CDT Mon Sep 30 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-012000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
253 PM CDT Mon Sep 30 2019 /153 PM MDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Showers and thunderstorm chances increase this evening. There is
a marginal risk for strong to severe thunderstorms south and east
of a line from Imperial to Ewing where any storms will be capable
of producing large hail, gusty winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Showers and thunderstorms will remain possible through the day on
Tuesday. At this time, the threat for severe weather remains low.

There is a chance for some patchy/areas of frost across portions
of western and northwest Nebraska Thursday morning. Low
temperatures across the northwest Sandhills will fall into the
upper 20s, while western Nebraska will be in the lower to mid 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Special weather statement, Sep 30, 9:43 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
943 PM CDT Mon Sep 30 2019

NEZ007-010-010315-
Holt NE-Boyd NE-
943 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND
SOUTHEASTERN BOYD COUNTIES UNTIL 1015 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of O'Neill, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spencer, Lynch, Bristow, Spencer Dam, Midway, Scottville, Redbird
State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 281 between mile markers 186 and 214.
 Highway 12 between mile markers 118 and 128.

LAT...LON 4247 9867 4260 9893 4293 9865 4275 9830
TIME...MOT...LOC 0243Z 214DEG 34KT 4262 9873

Gomez
Special weather statement, Sep 30, 10:00 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1000 PM CDT Mon Sep 30 2019

NEZ038-010330-
Custer NE-
1000 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oconto, or 14 miles south of Broken Bow, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ansley, Oconto, Berwyn, Weissert, Westerville, Buckeye and Pressey
State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 84 and 103.
 Highway 2 between mile markers 281 and 299.
 Highway 92 between mile markers 300 and 308.

LAT...LON 4108 9970 4123 9984 4153 9943 4128 9921
TIME...MOT...LOC 0259Z 233DEG 41KT 4121 9969

Gomez
Special weather statement, Sep 30, 10:14 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
1014 PM CDT Mon Sep 30 2019

NEZ037-038-059-010400-
Custer-Lincoln-Logan-
1014 PM CDT Mon Sep 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...SOUTH
CENTRAL LOGAN AND WESTERN CUSTER COUNTIES...

At 1014 PM CDT, a strong thunderstorm was located over North Platte
Airport, or near North Platte, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Platte, Maxwell, Gandy, North Platte Airport, Lake Maloney
State Recreation Area and Keith.

This includes the following highways...
 Highway 92 between mile markers 233 and 239.
 Interstate 80 in Nebraska between mile markers 174 and 188.
 Highway 83 between mile markers 75 and 111.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4097 10067 4108 10086 4148 10049 4134 10020
TIME...MOT...LOC 0314Z 218DEG 41KT 4109 10071

ET
Special weather statement, Sep 30, 10:29 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
1029 PM CDT Mon Sep 30 2019

NEZ010-010415-
Holt NE-
1029 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT COUNTY UNTIL 1115
PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Amelia, or 22 miles southwest of O'neill, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
O'neill, O'Neill, Chambers, Amelia, Inman and Emmet.

This includes the following highways...
 Highway 20 between mile markers 291 and 317.
 Highway 281 between mile markers 171 and 190.

LAT...LON 4210 9892 4227 9921 4266 9882 4242 9843
TIME...MOT...LOC 0329Z 221DEG 31KT 4223 9894

Gomez
Special weather statement, Sep 30, 10:44 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
1044 PM CDT Mon Sep 30 2019

NEZ007-010-010415-
Holt NE-Boyd NE-
1044 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOLT AND SOUTH
CENTRAL BOYD COUNTIES UNTIL 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atkinson, or 16 miles northwest of O'Neill, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Atkinson, Emmet, Spencer Dam, Midway, Parshall Bridge State Wildlife
Management Area, Hull Lake State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 20 between mile markers 285 and 293, and between mile
markers 298 and 304.
 Highway 281 between mile markers 191 and 209.

LAT...LON 4244 9871 4254 9907 4291 9892 4280 9855
TIME...MOT...LOC 0344Z 201DEG 38KT 4258 9892

Gomez
Special weather statement, Sep 30, 10:59 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
1059 PM CDT Mon Sep 30 2019

NEZ010-029-010430-
Wheeler NE-Holt NE-
1059 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT AND WHEELER
COUNTIES UNTIL 1130 PM CDT...

At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Chambers to 7 miles north
of Bartlett to 7 miles south of Ericson. Movement was northeast at 45
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ewing, Bartlett, Ericson, Knievels Corner, Cumminsville, Four
Corners, Pibel Lake State Recreation Area, Buffalo Flats and Goose
Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 320 and 327.
 Highway 281 between mile markers 132 and 168.

LAT...LON 4177 9832 4174 9839 4174 9869 4194 9861
      4215 9881 4241 9837 4231 9830 4184 9829
TIME...MOT...LOC 0359Z 235DEG 39KT 4211 9864 4199 9853 4167 9866

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:32 PM CDTSpecial Weather StatementLBFCuster28 min
Sep 30, 7:35 PM CDTSpecial Weather StatementLBFHayes25 min
Sep 30, 7:41 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Sep 30, 7:47 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln28 min
Sep 30, 7:54 PM CDTSevere Thunderstorm WarningLBFWheeler36 min
Sep 30, 8:11 PM CDTSpecial Weather StatementLBFLincoln34 min
Sep 30, 8:16 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Sep 30, 8:18 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan42 min
Sep 30, 8:23 PM CDTSpecial Weather StatementLBFWheeler22 min
Sep 30, 8:24 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln36 min
Sep 30, 8:33 PM CDTSpecial Weather StatementLBFLoup27 min
Sep 30, 8:44 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock31 min
Sep 30, 8:52 PM CDTSpecial Weather StatementLBFFrontier38 min
Sep 30, 8:53 PM CDTSpecial Weather StatementLBFGarfield37 min
Sep 30, 8:59 PM CDTSpecial Weather StatementLBFWheeler31 min
Sep 30, 9:15 PM CDTSpecial Weather StatementLBFHolt30 min
Sep 30, 9:24 PM CDTSpecial Weather StatementLBFCuster36 min
Sep 30, 9:27 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler33 min
Sep 30, 9:33 PM CDTSpecial Weather StatementLBFGarfield42 min
Sep 30, 9:43 PM CDTSpecial Weather StatementLBFBoyd32 min
Sep 30, 9:50 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock40 min
Sep 30, 9:52 PM CDTSevere Thunderstorm WarningLBFHolt23 min
Sep 30, 9:55 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt35 min
Sep 30, 10:00 PM CDTSpecial Weather StatementLBFCuster30 min
Sep 30, 10:04 PM CDTAreal Flood AdvisoryLBFCuster, Loup4 hr
Sep 30, 10:14 PM CDTSpecial Weather StatementLBFLincoln46 min
Sep 30, 10:29 PM CDTSpecial Weather StatementLBFHolt46 min
Sep 30, 10:44 PM CDTSpecial Weather StatementLBFHolt31 min
Sep 30, 10:59 PM CDTSpecial Weather StatementLBFWheeler31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.